Maine, 2009

Lightning Strike in Maine, July 4, 2009

July 4, 2009 · NWS GYX · 1 event in 1 county or zone

A 25-year-old man was struck by lightning as he stood under an overhang of a building to stay dry from a storm. Both of his sneakers had holes burned in them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A 25-year-old man was struck by lightning as he stood under an overhang of a building to stay dry from a storm. Both of his sneakers had holes burned in them. The man was transported to a nearby medical facility for evaluation and then released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 8:43 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 8:43 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
943 AM EDT SAT JUL 4 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE DOWN THE ST LAWRENCE RIVER VALLEY AS A
TRAILING COLD FRONT MOVES SLOWLY OFFSHORE THIS AFTERNOON. A BRIEF
BREAK IN THE COOL WET WEATHER IS EXPECTED THIS WEEKEND. ANOTHER
UPPER TROUGH WILL BRING A BIT COOLER AND UNSETTLED WEATHER TO THE
AREA MONDAY THROUGH WEDNESDAY. HIGH PRESSURE IS FORECAST TO BUILD
TO THE SOUTH OF THE AREA THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1002 MILLIBAR LOW WAS OVER EASTERN QUEBEC AT 13Z WITH TRAILING
COLD FRONT THROUGH EASTERN SECTIONS OF FORECAST AREA. VISIBLE
SHOWS SCT-BKN CLOUDS ACROSS SOUTHERN HALF OF NEW HAMPSHIRE AS WELL
AS SOUTHWEST MAINE WHERE HEATING HAS ALREADY PUSHED TEMPERATURES
TO AROUND 70. MODIFIED 12Z KGYX RAOB HINTS THAT HEATING...COMBINED
WITH COOLING ALOFT AND AN IMPULSE RACING EAST-SOUTHEAST...WILL SUPPORT
A FEW STORMS WITH HAIL AND GUSTY WINDS THIS AFTERNOON...MAINLY ACROSS
THE SOUTHERN HALF OF NEW HAMPSHIRE AND WESTERN MAINE. IVE ADDED A
MENTION OF HAIL AND GUSTY WINDS TO THE ZONES FOR THE UPDATE.
STORMS SHOULD BE MOVING A BIT FASTER THEN YESTERDAY SO ANY HYDRO
ISSUES WILL BE CONFINED TO AREAS THAT EXPERIENCE TRAINING ECHOES.
1ST PERIOD GRIDS ADJUSTED BASED ON SATELLITE AND RADAR TRENDS AS
WELL AS MESONET.

.PREV DISC...
BIT OF A TRICKY FORECAST FOR TODAY AS ENERGY CURRENTLY DIVING INTO
BASE OF 500MB TROUGH CLOSED IT OFF BRIEFLY AS IT...AND ASSOCIATED
COLD POOL...CROSSES NRN NEW ENGLAND TODAY. THE MTNS WILL LKLY DEAL
WITH A FAIR AMOUNT OF CLOUDS...WITH SHRA THIS MORNING AND PERHAPS
SOME THUNDER THIS AFTERNOON AS THIS AREA WILL BE RIGHT BENEATH THE
CORE OF THE COLD AIR ALOFT. TO THE SOUTH...FORECAST A BIT TRICKIER
AS THE LOWER TO MID LVLS WILL START WITH WESTERLY FLOW SHIFTING TO
NW IN THE AFTERNOON. THIS WILL MEAN DOWNSLOPING...WHICH SHOULD
HELP TO PARTIALLY CLEAR THINGS OUT...BUT ANY SUN WILL ADD TO
INSTABILITY...SO COULD SEE SOME CONVECTION FIRE UP IN SOUTHERN
ZONES AS WELL....ESPECIALLY IN THE LATE MORNING AND EARLY
AFTERNOON. THINK THAT ONCE WEAK FRONTAL BOUNDARY MOVES THRU DURING
THE MIDDAY HOURS...WILL SEE ADDL DRYING ON THE COASTAL PLAIN...AND
CONVECTIVE THREAT WILL DIMINISH AS WE MOVE THROUGH MID-LATE
AFTERNOON. ALSO...GIVEN COLD AIR ALOFT...ANY TSRA WILL HAVE THE
POTENTIAL FOR SMALL HAIL...BUT THINK THE HEAVY RAIN IS REDUCED
FROM PREVIOUS DAYS....GIVEN BETTER FLOW AND DRIER AIR IN PLACE.
OTHERWISE...FOLLOWED A BLEND OF THE MAV AND RGEM FOR MAX T.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM SUNDAY/...
EXCEPT FOR A FEW LINGERING SHRA IN THE MTNS...EXPECTING A DRY
EVENING. SKIES IN THE SRN ZONES SHOULD CLEAR OUT QUICKLY AFTER
SUNSET...AND THE MTNS SHOULD SEE DIMINISHING CLOUDS AS
WELL...ALTHOUGH THIS WILL LKLY HAPPEN MORE SLOWLY. MIN TEMPS WILL
BE COOLER THAN WE HAVE SEEN IN THE LAST WEEK OR SO...AS COLD AIR
IS IN PLACE...AND SKIES WILL CLEAR OUT FOR A CHANGE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
ONE UPPER AIR SYSTEM DROPS ACROSS SOUTHERN QUEBEC PROVINCE THEN
ACROSS NORTHERN NEW ENGLAND THROUGH TONIGHT FOLLOWED BY ANOTHER
UPPER AIR LOW THROUGH TUESDAY. THAT LOW SLOWLY LIFTS NORTHEASTWARD
THROUGH THE END OF THE WEEK...LEAVING US IN A MORE ZONAL FLOW
FOR THE END OF THE WEEK. A MINOR SHORT WAVE IN THE UPPER FLOW
RACES ACROSS THE FORECAST AREA ON FRIDAY. ALL THIS RESULTS
IN A RELATIVELY DRY SUNDAY/SUNDAY NIGHT FOR THE BULK OF
THE FORECAST AREA. CONDITIONS MOISTEN UP A BIT WITH THE
ARRIVAL OF THE SECOND LOW TUESDAY WHICH WILL YIELD A CHANCE
OF MAINLY AFTERNOON SHOWERS ESPECIALLY OVER NORTHERN/MOUNTAIN
SECTIONS. TEMPERATURES FOR THE PERIOD BEGIN AT OR JUST SLIGHTLY
BELOW NORMAL...THEN INCREASE TO SLIGHTLY ABOVE NORMAL BY THE
END OF THE WEEK.  USED GMOS TO POPULATE GRIDDED DATABASE.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...
KCON/KLEB...MAINLY VFR THRU TONIGHT. COULD SEE PERIODS OF MVFR
VIS/CIGS IN SHRA...WITH THE OUTSIDE CHC OF A TSRA UNTIL ABOUT
20Z...BUT TOO LIMITED TO MENTION IN TAFS.

KPSM/KPWM/KAUG...GRADUAL IMPROVEMENT DURING THE POST- SUNRISE
MORNING HOURS...WITH VFR THRU THE AFTERNOON AND TONIGHT. SCAT
SHRA/TSRA DEVELOPING WITH BRIEF MVFR POSSIBLE THROUGH 22Z.

LONG TERM...
MOSTLY VFR SUNDAY THROUGH TUESDAY EXCEPT FOR ANY LOCAL MVFR IN
ANY SHOWERS MOSTLY IN THE AFTERNOON AND ESPECIALLY OVER
NORTHERN/MOUNTAIN SECTIONS.

&&

.MARINE...
SHORT TERM...FAIRLY QUIET ON THE WATERS THRU TONIGHT. THE DENSE
FOG WILL LINGER THIS MORNING OVER EASTERN SECTIONS...BUT SHOULD BEGIN TO
GRADUALLY IMPROVE DURING THE DAYLIGHT HOURS WITH WIND SHIFT. WEST
WINDS PICK UP...PERHAPS BRIEFLY GUSTING TO 20 KTS THIS AFTERNOON.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS LATE MORNING AND
AFTERNOON WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.

LONG TERM...WIND AND SEAS EXPECTED TO REMAIN BELOW SCA VALUES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 4, 8:15 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
915 AM EDT SAT JUL 4 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-051315-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
915 AM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO CALL IN HAIL REPORTS.

ANZ150>154-051315-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
915 AM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 12:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
128 PM EDT SAT JUL 4 2009

MEZ018-023-024-NHZ010-041815-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR YORK-STRAFFORD-
128 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND CUMBERLAND COUNTY THROUGH 215 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES WEST OF
SANFORD...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EAST ROCHESTER...
ACTON...MILTON...SHAPLEIGH...EMERY MILLS...LEBANON...SPRINGVALE...
SANFORD...WATERBORO AND ALFRED THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING
OF LOW LYING AREAS.
Special weather statement, Jul 4, 12:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
131 PM EDT SAT JUL 4 2009

NHZ002>004-041830-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
131 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 230 PM EDT...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES SOUTH OF
BETHLEHEM...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LOST RIVER...SUGAR
HILL...LITTLETON...FRANCONIA...EASTON...BETHLEHEM...NORTH
WOODSTOCK...FRANCONIA NOTCH STATE PARK...WOODSTOCK AND LINCOLN
THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING
OF LOW LYING AREAS.
Special weather statement, Jul 4, 12:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
137 PM EDT SAT JUL 4 2009

MEZ012-NHZ002>004-041830-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD-
137 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...GRAFTON COUNTY...
CARROLL COUNTY AND COOS COUNTY THROUGH 230 PM EDT...

AT 137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MOUNT WASHINGTON...OR
ABOUT 15 MILES EAST OF BETHLEHEM...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CRAWFORD NOTCH STATE
PARK...CRAWFORD NOTCH...MOUNT WASHINGTON...PINKHAM NOTCH...JACKSON...
STOWE AND CHATHAM THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING
OF LOW LYING AREAS.
Special weather statement, Jul 4, 12:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT JUL 4 2009

MEZ021-022-028-041830-
COASTAL WALDO-INTERIOR WALDO-KENNEBEC-
139 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND WALDO COUNTY
THROUGH 230 PM EDT...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 6 MILES SOUTHEAST OF
WATERVILLE...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND WINSLOW...WATERVILLE...VASSALBORO...
CHINA...PALERMO...ALBION...LAKE ST. GEORGE STATE PARK...THORNDIKE...
LIBERTY AND FREEDOM THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING
OF LOW LYING AREAS.
Special weather statement, Jul 4, 12:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT SAT JUL 4 2009

MEZ019>021-024>026-041900-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR
CUMBERLAND-KENNEBEC-LINCOLN-SAGADAHOC-
155 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY...CUMBERLAND COUNTY AND LINCOLN COUNTY
THROUGH 300 PM EDT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 7 MILES SOUTH OF
AUBURN...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND NEW GLOUCESTER...MINOT...LEWISTON...GRAY...
CUMBERLAND...AUBURN...BRADBURY  MOUNTAIN STATE PARK...YARMOUTH...
POWNAL AND NORTH YARMOUTH THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING
OF LOW LYING AREAS.
Special weather statement, Jul 4, 12:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
157 PM EDT SAT JUL 4 2009

NHZ008>010-013-041845-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
157 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 245 PM EDT...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 6 MILES NORTHEAST OF
CONCORD...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LOUDON...CONCORD...
CANTERBURY...NORTH PEMBROKE...CHICHESTER...PITTSFIELD...EPSOM...
BARNSTEAD...CENTER BARNSTEAD AND NORTHWOOD MEADOWS STATE PARK
THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS
THREE-QUARTERS OF AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING AND FLOODING
OF LOW LYING AREAS.

The radar

The Portland,ME radar (KGYX), 22 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Androscoggin

When
July 4, 1:00 PM EST
Where
Androscoggin County, Poland
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.070, -70.380

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189117.